Inhaler change from Seretide to Fosta... - Asthma UK communi...

Asthma UK community forum

18,417 members22,663 posts

Inhaler change from Seretide to Fostair Next

alnew45 profile image

Have been changed to fostair Nexthaler 3 days ago from Seretide 125. At the moment my asthma is worse. Just wondering how long it takes to work when you change inhalers? Also, already had leg cramp last night. Doesn't bode well!

17 Replies

It takes about 8 weeks for new inhalers to become fully effective so initially things can feel worse but over that time it should improve. Side effects are common initially but do ususally reduce or go completely - much more quickly than 8 weeks usually. It can feel frustrating that it takes so long to see how it's working but it's the same with all new preventer inhalers.

alnew45 profile image
alnew45 in reply to twinkly29

Thank you. I know it's very early days for me but thanks for the encouraging feedback.

Hi I changed from seretide to fostair 3 years ago and never looked back. It will take time for your body to get use it. It took a few weeks to kick in.

The only draw back is my hands shake for about 10 mins after taking it. This is because of the high dose I am on. 250 2 puffs twice a day. It has controlled my asthma beautifully.

alnew45 profile image
alnew45 in reply to elanaoali

Thanks for replying. Good to hear Fostair has been positive for you. Hope it works for me.

I changed from Symbicort to Fostair and definitely found it more beneficial. My asthma nurse explained that the particles are small so go further into the lungs. Fostair is more potent too so initial side effects should subside with time. It will take about 8 weeks to feel the full benefit and it may be worth making an appointment around that time if you think things haven't improved.

As for cramps etc, all combo inhalers can affect potassium levels so make sure your diet is high in potassium - not necessarily bananas as there are richer foods available. Potassium is necessary for muscle health and cramping can be a result of low potassium and salt minerals. Daily recommended potassium 3500 - 4700mg. healthline.com/nutrition/fo...

alnew45 profile image
alnew45 in reply to Poobah

Thank you for replying. I have an appointment with Asthma nurse in 4 weeks to review. Hopefully will see some improvement to report by then!

Poobah profile image
Poobah in reply to alnew45

Excellent! Follow up appointments are a sign of good care. 😁

Hi, I was changed out of the blue from Seretide to Sirdupla which wasn't a great experience. After a talk with a new, wonderful respiratory nurse she swapped me to Fostair explaining it was a MART inhaler (can lower the number of puffs when well or increase as necessary &/or use as a rescue inhaler). Honestly, its changed my life so much and I've never looked back either. Seretide had thinned my skin, caused blood blisters in my throat - though I didn't realise the cause at the time. Since being on Fostair I rarely need ventolin, my skin has improved incredibly and sore throat or blisters have ceased.

Best thing since sliced bread in my opinion however, we're all different and it doesn't suit everyone.. good luck with it.

NB my dose is the lower 100/6 dose, 2 puffs am & pm (in summer I'm good with one puff twice daily. In winter raise to 2 puffs pm. Peege

alnew45 profile image
alnew45 in reply to peege

Thank you for your very positive post. I've been taking Seretide for so long that it's scary to give it up! I also have bad throat problems. Although not blisters like you it's encouraging that you believe Seretide caused throat issues.

peege profile image
peege in reply to alnew45

Hi again! I'm 100% positive it was the Seretide, the blood blisters came after the slightest scratch from crusty bread, crisps or toast. The worst was a huge one golfball size from a fishbone scratch. My poor son, it was a a dinner to introduce me to his future in-laws in France. I excused myself, rushed to the bathroom, son followed me and had to ram something at it to burst it. I let them all think I'd choked on the fishbone but it was mortifying. At the time I didn't link it to the flaps of skin being ripped off at the slightest little knock, not to mention bruising. I really thought that was just how it would be forever. The change is amazing and its wonderful to be sort of normal again & not have to wear double tubigrip on arms when doing things. All thanks to the forced change to Fostair- it did a lot for my faith in embracing change, its often for the better rather than the feared worst.

I do hope it works as well for you (though as I said, we're all different). P

alnew45 profile image
alnew45 in reply to peege

I also have thin skin on arms. Daughter in Law's dog jumped up to say hello and I had to go to medical centre to have gouges on arm treated! My throat problems are build up of mucous which makes me cough constantly and feel like I'm choking. Could be sinuses but would be wonderful if change of inhaler cured this. Not expecting too much though as I've had it for years.

peege profile image
peege in reply to alnew45

Yes! Dogs jumping up are a nightmare for thin skin. My daughter's two do it, I tend to stick my bent knee out so the claws can't reach or turn my back until they've calmed down. I used to wear the double tubigrip when visiting them.

NB I always rinse and gargle both before as well as after using inhalers to avoid any medication sticking go my mouth & throat. Also eat a very low sugar diet - fungal thrive on sugar

I have a slightly different story, sorry.... I was on seretide swapped to Fostair, which is beclometasone dipropionate (brown inhaler) and formoterol. It has been known for about 20 years that these 2 compounds have complement each other very well. Unfortunately after two years the Fostair was not controlling my asthma when I was on maximum dose and I developed thrush into my windpipe and throat problems. I was swapped back to seretide and the asthma control is returning although the initial treatment of the thrush did not resolve the problem and the thrust cam back , even though I always rinse out my mouth after taking my steroid inhalers. I have pushed the GP to give me antifungal treatment again, I think this is something that we have been lead to believe we have to put up with. DO NOT suffer with steroid mouth demand an antifungal.

Hope the thrush gets sorted for you. It's enough that we have to cope with Asthma without getting thrush as well. I have never had thrush yet, hope I don't start now!

I also have bad reactions to Fostair. I have had Paradoxical bronchospasm. So my throat closes up and I can't breathe. This has been happening more and more lately. Told to stop taking it and use Piriton and go back to my blue inhaler.

alnew45 profile image
alnew45 in reply to Yelhsa2021

That sounds scary! I've only been using Fostair for a week. Not working very well yet!

Yelhsa2021 profile image
Yelhsa2021 in reply to alnew45

Weirdly it was working, best inhaler yet. But suddenly 6 weeks into using it, I have started reacting. My other white inhaler also did this to me. I suffer with allergies, hayfever and eczema. Goinf back to Seritide

You may also like...